Iowa, 2008

Flood in Iowa, March 8, 2008

March 8, 2008 · NWS DMX · 1 event in 1 county or zone

Warming temperature continued to melt snow rapidly over southern Minnesota and northern Iowa. The rapid snow melt caused the East Fork of the Des Moines River to rise above flood stage in Algona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Warming temperature continued to melt snow rapidly over southern Minnesota and northern Iowa. The rapid snow melt caused the East Fork of the Des Moines River to rise above flood stage in Algona. Ice action along the river resulted in flooding in Kossuth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 8, 11:50 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 8, 11:50 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CST SAT MAR 8 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...TODAY
RIDGE OF HIGH PRESSURE SETTLING OVER THE AREA LAST NIGHT WITH LIGHT
WINDS AND SUB ZERO READINGS OVER MUCH OF NORTHERN IA THOUGH SOME
OVERNIGHT MODERATION IS ALREADY TAKING PLACE. IR SAT SHOWS NICE
COMPACT WAVE OVER NORTHERN NORTH DAKOTA WITH INCREASING SOUTH FLOW
AHEAD OF IT. PRESENTLY NOT LOOKING AT MUCH CLOUDS EXCEPT FOR HI
CLOUDS OVER THE REGION. LOWER ST OVER THE DAKOTAS...SPINNING SOUTH
WITH TIME. GFS LOOKS TO BE OVERESTIMATING THE EXTENT OF THE CLOUDS
ATTM...THOUGH BOTH SHORT TERM MODELS CONTINUE TO INCREASE THE CLOUD
COVER AND CHANCES FOR LIGHT SNOW FLURRIES TNT. TEMPS TODAY WILL
MODERATE FROM YESTERDAY...BUT WILL CONTINUE ON THE COOL SIDE WITH
UPPER TEENS NORTHEAST TO THE MID TO UPPER 20S WEST.

.LONG TERM...TONIGHT THROUGH FRIDAY
CLOUDS AND CHANCES FOR LIGHT SNOW INCREASE ACROSS THE REGION TONIGHT
AS INITIAL SURGE OF THETAE ADVECTION ADVANCES ACROSS THE AREA
SUPPORTED BY VORT MAX CROSSING SOUTHEAST. NAM/GFS BOTH SHOW H850
FEATURE THAT WILL ALSO TRACK SOUTHEAST BY THIS EVENING AND WEAKEN
WITH TIME. COLD POOL ALOFT WILL CONTINUE TO DECREASE STABILITY AND
CHANCE FOR LIGHT SNOW SHOWERS WILL REMAIN THROUGH SUNDAY. HAVE
CONTINUED TREND TO GO LOWER THAN GUIDANCE SUNDAY AS PER PREVIOUS
PACKAGE. WITH COLDER H850 TEMPS AND CLOUDS...TMAX SHOULD TRACK
CLOSER TO NAM GUIDANCE. WEAK RIDGE SETTLES INTO THE AREA SUNDAY
NIGHT WITH CLEARING/COLD AGAIN THOUGH SOME CLOUD COVER WILL PREVENT
THE SAME DEGREE OF COOLING AS WE HAD LAST NIGHT. MODELS IN GENERAL
LOCK STEP WITH RAPID WARM UP BY 00Z TUES. H850 TEMPS UP TO NEAR 0
WEST AND SHOULD SUPPORT NICE WARMING INTO THE 40S BY AFTERNOON.
UPPER LEVEL TRANSITION CONTINUES WITH RIDGE BUILDING EAST AND MUCH
WARMER AIR HEADING EAST. CURRENT PROGS CONTINUE TO SUGGEST REALLY
NICE WARMING FOR TUES/WED WITH MID TO UPPER 50S COMMON SW THIRD. BY
WED AFTERNOON...MID TO UPPER 40S NORTH. EURO/GFS SHOW MAINLY POST
FRONTAL QPF FOR WED NIGHT/THUR WITH GFS SHOWING STRONGER LIFT ALONG
AND NORTH OF THE BOUNDARY. FOR NOW...WILL NOT GO WITH THIS SOLN.
BEYOND THAT COOLER AIR RETURNS BY END OF WEEK WITH QUICK
AMPLIFICATION OVER THE PLAINS AS NEXT STORM BRUSHES THE AREA WITH
MIXTURE OF PRECIP.

&&

.AVIATION...08/18Z
CEILINGS WILL LOWER THIS AFTERNOON AND OVERNIGHT AS UPPER LOW DROPS
TOWARD IA.  SOME LIGHT SNOW/FLURRIES ARE EXPECTED ACRS NORTH IA AFT
21Z WITH MVFR CONDITIONS.  WNDS WL REMAIN S THROUGH THIS AFTERNOON BUT
BECOME NORTHWEST ACRS IA OVERNIGHT AS LOW PRESSURE MOVES THROUGH THE
STATE.  MVFR CONDITIONS WL BECOME WIDESPREAD TONIGHT AS WELL WITH
LOWERING CEILINGS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...REV
AVIATION...COGIL
Hazardous weather outlook, Mar 8, 5:35 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CST SAT MAR 8 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
535 AM CST SAT MAR 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Kossuth

When
March 8, 2:45 PM CST to 6:45 PM CST
Where
Kossuth County, 4.37 mi ENE of Burt to 2.3 mi ESE of St Joseph
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
43.224, -94.140

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86490.